Keywords: acute kidney injury, AKI, synthetic cannabinoid (PubMed Search)
Since synthetic cannabinoids arrived on the scene, we have become familiar with their sympathomimetic effects such as emesis, tachycardia, hypertension, agitation, hallucinations, and seizures.
Acute kidney injury is also being linked to synthetic cannabinoid use. Several clusters have been described in a handful of states, the most recent coming from Oregon with 9 patients.
AKI seems to be one more adverse effect to be on the lookout for when evaluating patients after synthetic cannabinoid use.
Centers for Disease Control and Prevention (CDC). Acute kidney injury associated with synthetic cannabinoid use – multiple states, 2012. MMWR Morb Mortal Wkly Rep 2013;62:93-8.
Bhanushali GK, et al. AKI associated with synthetic cannabinoids: a case series. Clin J Am Soc Nephrol 2013;8:523-6. [PMID 23243266]
Thornton SL, et al. Synthetic cannabinoid use associated with acute kidney injury. Clin Toxicol 2013;51:189-90. [PMID 23473465]
Buser GL, et al. Acute kidney injury associated with smoking synthetic cannabinoid. Clin Toxicol 2014;52:664-73. [PMID 25089722]
Follow me on Twitter (@PharmERToxGuy) or Google Plus (+bryanhayes13)